Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 142, NWS Sioux Falls, SD

October 8, 1997Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 8, 1997, 8:23 PM CDT for Lyon County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 8, 1997, 8:23 PM CDT (01:23 UTC)
Expired
Oct 8, 1997, 8:55 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 8:35 PM CDTThunderstorm Wind 52Cottonwood, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 8, 7:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1997-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1997-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 401 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 090124 RRA
SVRFSD
MNC083-090155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
823 PM CDT WED OCT 8 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN LYON COUNTY IN SOUTHWESTERN MINNESOTA

* UNTIL 855 PM CDT
 
* SOME AREAS AFFECTED
  GREEN VALLEY             AROUND 820 PM CDT
  COTTONWOOD               AROUND 830 PM CDT

* AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM IN THE VICINITY OF MARSHALL  MOVING
  NORTHEAST AT 45 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORM HA2S PASSED UNLESS IN AN
EMERGENCY.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 10:08 AM CDT, 10 hours 15 minutes earlier.

Area forecast discussion, Oct 8, 10:08 AM CDT, 10 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 AM CDT WED OCT 8 1997

AGREE WITH ABR THAT MAIN PRBLM THIS PM APPEARS TO BE WARMUP...OR LACK
OF IT. TEMPERATURES ARE SLOW TO WARM THIS MORNING BUT ALL INDICATIONS
LATE THIS PM IS FOR FAIRLY DECENT WARMING IN THE LOW LVLS. THEREFORE...
HIGHS MAY NOT BE TOO UNREALISTIC BY LATE AFTERNOON. WOULD NOT RULE OUT
AN UPDATE LATE THIS MORNING FOR TEMPS BUT IT MAY BE CLOSE ENUF TO HANDLE
IN THE NOW. THE OTHR PRBLM IS LINGERING SC OVR THE NE. THIS STUFF ALWAYS
SEEM TO HANG ARND LONGER THAN PROGGED BUT ONCE DRY AIR WORKS ITS WAY
IN THIS PM...IT COULD BURN OFF PRETTY FAST. WNDS ARE COOPERATING.

UPDATE...LOOKING AT NEW NGM 850 TEMPS AGREE WELL WITH ETA 850 TEMPS FOR
00Z THIS EVE. GOOD MIXING SHUD OCCUR WITH WEST THEN SWRLY WNDS. BUT I
DO ANTICIPATE AN UPDATE FOR THE NE DUE TO LINGERING CLDS AND POORER
MIXING.

.FSD...NONE
FUHS

Nearby

Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.